On 8-19-98 I underwent a patellar graft ACL reconstruction of my left knee. Since surgery, I have had numbness in my right thigh and groin area that feels like the muscle has been injected with novacaine. My OS was stumped by the problem and has never had an ACL patient experience this problem. While he didn't use the term "nerve damage" he did state that the problem was most likely caused by the positioning on my non-affected leg during the operation. I was under a general anesthesia and no shots in the affected leg.
My question is this: Did I suffer nerve damage to this leg and if so, can I expect the nerve to regernate given that it appears to cover a moderate sized area (all of the right quad area and partial groin area.)?
Sorry to hear about your dilemma. The symptoms you describe sound suspiciously
like those referrable to the Medial Cutaneous N. branch of the Femoral
nerve, which can be indirectly damaged during surgical lithotomy
positioning. Without examining you directly, it will be hard to precisely
localize your symptoms, as there are other nerves in this area which can
be similarly damaged.
The recovery from these types of traumatic peripheral nerve injuries is
variable (depending on the extent of the damage). The cases I have seen
usually resulted in partial recovery of sensory function. If these symptoms
are worrisome to you, or worsen over time, please seek a second opinion
with another physician. There are other/rarer causes of similar symptoms;
the likelyhood of these is remote given the onset of your symptoms occurred
immediately post-op. These would include aneurysms of adjacent arteries,
large abdominal girth with subsequent traction on the inguinal area of the
groin, tight fitting pants, etc.
I hope this was helpful. Good luck to you.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.